Georgia, 2017

Damaging Winds in Georgia, August 25, 2017

August 25, 2017 · NWS JAX · 2 events in 1 county or zone

A front settled southward across the area as low pressure tracked along the boundary across north Florida through the day. Onshore flow focused the highest rain chances inland during the afternoon and evening, where a lone severe storm produced damage in Coffee county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A front settled southward across the area as low pressure tracked along the boundary across north Florida through the day. Onshore flow focused the highest rain chances inland during the afternoon and evening, where a lone severe storm produced damage in Coffee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 25, 2:10 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 25, 2:10 PM EST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
310 PM EDT Fri Aug 25 2017

...BREEZY NEAR THE COAST THIS WEEKEND WITH WAVES OF SHOWERS...

.NEAR TERM...This afternoon through Sat...

This afternoon...Convection was focused near the Altamaha River
basin across SE GA this afternoon near a diffuse trough axis that
extended across SE GA, and also across the southern St. Johns
River basin where sea breeze/river breeze convergence was enhanced
by some vorticity pivoting northward around the low pressure
system just ESE of Tampa this afternoon. A band of subsidence was
suppressing convection across the middle section of our forecast
area this afternoon, and as the afternoon progress convection will
drift farther inland toward the I-75 corridor with additional
blossoming especially on the northern and southern peripheries of
our forecast area. Locally heavy rainfall and a few stronger
storms capable of gusty winds will be the primary convective
hazards this afternoon. High temperatures will range from the
mid/upper 80s coast to lower 90s well inland toward I-75.

Tonight...Rainfall will tapper off inland this evening near I-75,
while a resurgence of precip is expected over the adjacent
coastal waters and near the coast after midnight as the low
pressure system over south-central Florida advances northward
toward the north-central Florida coast toward sunrise. Advertised
elevated rain chances generally along and east of the St. Johns
River basin after midnight. Depending on where the center of the
low moves will dictate where convergent bands of rainfall set-up
up along the local coastline tonight, which will have the
potential to produce locally heavy rainfall. In addition to
rainfall, a few waterspouts will be possible, favored on the NE
side of the low center late tonight through Saturday. Farther
inland across SE GA, subsidence will be stronger. Latest SREF/NAM
visibility and low stratus guidance suggested conditions again
favorable for some patchy fog across inland SE GA, and included
this int he forecast for tonight. Temperatures will trend above
normal in the mid/upper 70s inland tonight to near 80 along the
coast and St. Johns River basin.

Sat...Breezy onshore flow as broad surface low drifts offshore of
the north-central Florida coast as a wedge of high pressure edges
southward across Georgia. NE winds will gust near 25 mph at times
along the coast and near inland estuaries including the St. Johns
river basin with waves of showers and isolated tstorms drifting
inland through the early afternoon, with a focus for rainfall
extending inland toward I-75 through the mid/late afternoon.
Portions of SE GA near the Altamaha River basin west of Baxley
will generally remain dry tomorrow with drier air and subsidence
in place. Pockets of locally heavy rainfall will be possible,
especially along the Atlantic coast in the morning. Strongest
convergence will be across coastal SE GA early in the day where
heavy rainfall will be possible, then with daytime heating rain
chances will increase especially across NE FL where deeper
moisture will reside. A few strong storms could develop in the
afternoon which could produce strong gusty winds. Cooler onshore
flow will keep max temps only in the mid/upper 80s east from Jesup
toward Keystone eastward, with the warmest daytime highs only
near 90 toward the I-75 corridor.

.SHORT TERM...

For Saturday night through Sunday night...Have generally followed
along the lines of the GFS showing complex area of low pressure over
the central FL area working offshore of the east coast with the
center of the broad low moving offshore (roughly between TIX and
SGJ) probably by midnight and then gradually moving northeast Sunday
into Sunday night. This is the system the NHC continues to monitor
for some subtropical development as it eventually interacts with a
frontal boundary as it moves northeast over the few days. It is
given a 50 percent chance of of development in the next 5 days per
latest Tropical Wx Outlook. In any case...mean layer north-northeast
flow is anticipated which helps bring in some drier and cooler air
on the backside of this system. Have slight to chance showers and a
few thunderstorms generally southeast of a line from Jesup to Live
Oak...with the higher POPs of roughly 30-40 percent painted over the
coastal counties due to low level convergence flow and better
moisture from the north-northeast flow. By Sunday night...the winds
may veer more to the north so POPS will be trimmed down to mainly
along the coastal areas. Highs are trending a bit lower and lows
near normal. Monday...low pressure near the southeast U.S. coast
continues to pull north-northeastward and low level flow continues
north to northeast. Overall, near to below normal POPs forecast and
highs near or below average due to still weak but notable cool/dry
advection. This day will also be a bit of transition day though, as
mean layer flow begins to come around the northwest...shifting to
west-southwest late in the day. This will eventually begin advecting
moisture in from the Gulf of Mexico.

.LONG TERM...Tuesday through Friday...
Mid level heights will be increasing...partly due to the system off
the Carolinas lifting northeast and high pres building over srn FL.
Left-over diffuse frontal boundary over central FL will work slowly
northward and into north FL by Wed and Thu, and possibly lifting up
through srn GA on Friday. We have chance POPs close to climate
norms...with daytime heating and sea breeze boundaries main trigger
mechanisms for deep convection. High temperatures upper 80s/90
Tuesday...then trending a bit warmer rest of the week to lower 90s
most areas. Lows near the lower to mid 70s.

&&

.AVIATION...

Prevailing VFR conditions this afternoon except under scattered
showers and tstorms that could impact the terminals, mainly VQQ
and GNV this afternoon and this evening. Will add TEMPO groups as
needed for convection based on radar trends. Easterly winds will
back NNE overnight tonight as low pressure gradually crosses the
south-central Florida peninsula. A chance of coastal showers will
return tonight into early Sat morning with an increase in NE winds
after daybreak Sat along the immediate coast. MVFR ceilings will
likely impact coastal terminals late tonight/early Sat, with the
potential for low stratus inland once again which could impact GNV
and VQQ with IFR conditions. Trended the coastal terminals toward
BKN030 by 12-14Z Sat, with inland stratus at GNV and VQQ around
08Z-12Z Sat.

&&

.MARINE...

ESE winds will continue to back to the E into this evening over
the waters as broad low pressure just south of Tampa Bay on the SW
FL Gulf Coast gradually tracks eastward across the Florida
peninsula through Saturday. As the low emerges offshore of the
Florida north-central Atlantic coast Saturday, NE winds will
increase over the local coastal waters as a wedge of high pressure
strengthens down across Georgia. The pressure gradient between
these features will bring elevated winds and building seas over
the adjacent coastal waters this weekend, with Small Craft
Advisory conditions expected for at least the GA outer waters by
Saturday evening. NNE winds near Advisory levels will continue
through late Sunday, then winds/seas will gradually decrease
through Tuesday as the low pressure center tracks NE away from the
local waters. Lingering swells will continue elevated seas
through mid-week as winds relax to 15 kts or less.

Rip Currents: Elevated rip current risk today and through the
weekend as onshore flow increases as low pressure drifts from west
to east across the south-central Florida peninsula. Moderate risk
of rip currents advertised today, with a moderate to high risk
for this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  90  71  87 /  30  20   0  10
SSI  79  87  75  85 /  50  50  30  40
JAX  76  88  74  85 /  30  50  30  40
SGJ  79  87  76  86 /  40  60  30  40
GNV  75  89  74  88 /  30  60  20  30
OCF  75  89  74  88 /  50  60  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Shashy/McGinnis
Hazardous weather outlook, Aug 25, 3:40 AM EST, 15 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
440 AM EDT Fri Aug 25 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-260830-Coastal waters from Altamaha Sound
to Fernandina Beach FL out 20 NM-Coastal waters from Fernandina
Beach to St. Augustine FL out 20 NM-Coastal waters from St.
Augustine to Flagler Beach FL out 20 NM-Waters from Altamaha Sound
GA to Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
Beach to St. Augustine FL from 20 to 60 NM-Waters from St. Augustine
to Flagler Beach FL from 20 to 60 NM-Hamilton-Suwannee-Columbia-
Baker-Inland Nassau-Inland Duval-Union-Bradford-Clay-St. Johns-
Gilchrist-Alachua-Putnam-Flagler-Marion-Coastal Nassau-Coastal Duval-
Coffee-Jeff Davis-Bacon-Appling-Wayne-Atkinson-Ware-Pierce-Brantley-
Inland Glynn-Coastal Glynn-Echols-Clinch-Charlton-Inland Camden-
Coastal Camden-
440 AM EDT Fri Aug 25 2017

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

There is a moderate risk of rip currents at area beaches.

Scattered thunderstorms are expected today with best coverage
across inland areas during the afternoon. Stronger storms
be capable of gusty winds in addition to frequent lightning
and locally heavy rain.

Afternoon Heat Indices from 102 to 105 degrees mainly inland
are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Low pressure is forecast to develop offshore the Florida
east coast and slowly move to the northeast this weekend.
Onshore winds and seas will increase...with Small Craft
Advisory conditions expected over the weekend into early
next week. An elevated rip current risk is expected at
area beaches into early next week.

Scattered showers and storms are expected each day with a few
stronger thunderstorms possible containing gusty winds and
frequent lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Aug 25, 2:10 PM EST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
310 PM EDT FRI AUG 25 2017

FLZ037-252000-
Putnam FL-
310 PM EDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUTNAM COUNTY UNTIL 400
PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
Satsuma, or near Palatka, moving west at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palatka, Hollister and Satsuma.

LAT...LON 2948 8178 2949 8178 2949 8179 2956 8186
      2964 8184 2966 8163 2955 8161
TIME...MOT...LOC 1910Z 081DEG 8KT 2960 8171

SHULER
Special weather statement, Aug 25, 3:32 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
432 PM EDT FRI AUG 25 2017

FLZ040-252115-
Marion FL-
432 PM EDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
515 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lynne, moving southwest at 5 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Ocala, Lynne, Santos, Ocklawaha, Moss Bluff, Silver Springs Shores,
Lake Weir, Belleview and Summerfield.

LAT...LON 2921 8187 2912 8181 2897 8203 2921 8217
TIME...MOT...LOC 2032Z 064DEG 4KT 2913 8193

SHULER
Special weather statement, Aug 25, 5:31 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
631 PM EDT FRI AUG 25 2017

GAZ133-252315-
Jeff Davis GA-
631 PM EDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS COUNTY UNTIL
715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lumber City, or near Hazlehurst, moving southeast at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Hazlehurst.

LAT...LON 3195 8250 3188 8244 3184 8250 3184 8252
      3182 8252 3181 8254 3174 8284 3182 8284
      3183 8279 3185 8279 3186 8276 3188 8274
      3191 8268 3192 8268 3192 8263 3194 8260
      3194 8259 3196 8256 3196 8253
TIME...MOT...LOC 2230Z 333DEG 8KT 3193 8263

SHULER
Special weather statement, Aug 25, 5:44 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
644 PM EDT FRI AUG 25 2017

GAZ132-252330-
Coffee GA-
644 PM EDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE COUNTY UNTIL 730
PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pridgen, or near Ambrose, moving south at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Broxton, Ambrose and Pridgen.

LAT...LON 3154 8282 3153 8307 3156 8306 3161 8306
      3163 8303 3163 8301 3166 8301 3166 8300
      3178 8300 3179 8299 3179 8294 3178 8292
      3179 8290 3178 8289 3178 8287 3181 8284
TIME...MOT...LOC 2244Z 351DEG 7KT 3166 8300

SHULER
Special weather statement, Aug 25, 6:22 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
722 PM EDT FRI AUG 25 2017

GAZ132-149-260000-
Atkinson GA-Coffee GA-
722 PM EDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE AND
NORTHWESTERN ATKINSON COUNTIES UNTIL 800 PM EDT...

At 722 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ambrose, moving south at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Willacoochee and Ambrose.

LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
      3160 8306 3158 8297 3127 8301 3128 8305
      3134 8307 3136 8310 3139 8311 3140 8314
      3143 8314 3146 8315
TIME...MOT...LOC 2322Z 015DEG 11KT 3153 8310

SHULER
Special weather statement, Aug 25, 6:47 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
747 PM EDT FRI AUG 25 2017

GAZ132-133-260030-
Coffee GA-Jeff Davis GA-
747 PM EDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE AND SOUTHWESTERN
JEFF DAVIS COUNTIES UNTIL 830 PM EDT...

At 747 PM EDT, Doppler radar was tracking a strong thunderstorm near
Broxton, moving southeast at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Douglas, Broxton, West Green and Pridgen.

LAT...LON 3172 8294 3175 8273 3157 8264 3150 8279
      3155 8295
TIME...MOT...LOC 2347Z 337DEG 7KT 3165 8285

SHULER

The radar

The Moody AFB radar (KVAX), 83 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
August 25, 7:30 PM EST
Where
Coffee County, 0.59 mi E of Broxton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.630, -82.890

Trees and power lines were blown down in Broxton.

Thunderstorm Wind, Coffee

When
August 25, 7:30 PM EST
Where
Coffee County, Broxton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.630, -82.900

A tin roof was blown off of a mobile home on Joy Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714927, 714928.